Vermont, 2004

Cold in Vermont, January 13 to 14, 2004

January 13 to 14, 2004 · NWS BTV · 16 events in 16 counties and zones

Weak low pressure moved across northern New England during Monday, January 12th with 2 to 4 inches of snow. Colder air followed this storm.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Weak low pressure moved across northern New England during Monday, January 12th with 2 to 4 inches of snow. Colder air followed this storm. Then an arctic front moved through the area Tuesday, January 13th. Wind chills during Tuesday night, Jan 13th through noon on Wednesday, January 14th were generally between 25 and 45 below zero. Arctic high pressure then settled across the area during Wednesday, January 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 13, 3:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Jan 13, 3:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
339 PM EST TUE JAN 13 2004

.SHORT TERM (TNGT THRU FRI)...MAIN WX HILITE FOR THE PD WL BE BITTER
TO EXTREME COLD.  ARCTIC FNT HAS PUSHED S OF RGN AND ARCTIC AIR IS
POURING IN.  ALRDY NR ZERO W ZNS.  DWPTS CRASHING AS WELL WHICH IS
CUTTING OFF SNW SHWR ACTVTY SO XPCT MOCLR/PTCLDY SKIES TNGT.  STG
CAA THRU AT LEAST ERLY MRNG THEN WNDS MAY DMNSH W ZNS TWD DAYBREAK
AS SFC RDG BLDS IN.  WL KEEP WIND CHILL WRNG GOING FOR TNGT/WED
MRNG AS GUSTY WINDS COMBINED WITH TMPS FALLING INTO TEENS/20S BELOW
ZERO WL CREATE WCHILLS OF -25 TO -40 WITH LCLY -50 ADRNDCKS/HIR
TRRN OF NE VT ARND AND A FEW HRS AFT DAYBREAK.

CORE OF DEEP COLD AIR FM H8 TO H5 ACTUALLY LIFTS NE DURG WED SO SHD
SEE TMPS MODERATING DURG DAY BUT RMNG BLO ZERO ACRS N ZNS WHERE H8
TMPS -26 TO -30.  MAXES ACRS S VT VLYS MAY CRACK ZERO.  XPCT INCRG
HI CLDS DURG DAY...ESP S/W ZNS AS CLIPPER SYS TRACKS S OF RGN.
DEEPER MSTR FM THIS SYS WL RMN S OF FA.

SCNDRY S/WV IN NW FLOW WL BRING ANOTHER REINFORCING SURGE OF ARCTIC
AIR WED NGT/THU...EVEN COLDER THAN CRNT SHOT AS ARCTIC VORTEX
ROTATES SWD ACRS FA DURG THU.  GFS MOST AGRESSV WITH ARCTIC AIR AS
IT BRINGS POCKET OF H8 TMPS OF -38 ACRS N ZNS BY LT THU.  THIS MAY
BE OVRDONE BUT EVEN WRMR ETA DOWN TO -30 TO -35.  THU WL LKLY BE
COLDEST DAY IN MANY YRS WITH MAXES -5 TO -15 ACRS N FA AND 0 TO -5
S VT VLYS.  ADD A GUSTY NW WIND TO 20 MPH AND WCHILLS ALL DAY WL
LKLY BE IN -30 TO -45 RNG.  AT BTV...LAST TIME MAX TEMP COLDER THAN
-5 WAS 1/3/81 WITH MAX -8.  INTRODUCED CHC FLRYS THU AFTN N ZNS AS
CORE OF COLDEST AIR ALF MVS OVHD WITH INCRG MSTR.

WAA BEGINS THU NGT FM NLY DIRECTION SO WENT WITH CHC SNW SHWRS...
MAINLY N ZNS AND KEPT CHC FLRYS GOING FOR FRI AS NLY FLOW AND LL
MSTR CONTS.  TMPS WL LKLY RISE OVRNGT THU NGT AS WAA BCMS
ESTABLISHED WITH MAXES INTO SINGLE NMBRS/LWR TEENS FRI.
&&

.EXTENDED (FRI NGT-TUE)...BY THE TIME EXTENDED PERIOD ARRIVES...
COLDEST TEMPS HAVE PLAYED OUT...WITH WARM AIR ADVECTION FROM THE
NORTH.  H8 TEMPS IN THE -12C TO -16C RANGE...AND H10-H5 THICKNESS
INTO THE 510S. THAT TRANSLATES INTO HIGHS IN THE TEENS AND 20S...
WITH MOSTLY BELOW ZERO LOWS. MRF ENSEMBLES AND CANADIAN SEF ALL SHOW
CONSISTENCY IN KEEPING COLD EASTERN US TROUGH IN PLACE...SO NO
SIGNIFICANT WARMUP SEEN. TRANSITORY SURFACE RIDGE AND H5 SHORTWAVE
RIDGE MOVES ACROSS REGION FRIDAY AND FRIDAY NIGHT...BUT IS QUICKLY
OVERCOME BY SHORTWAVE TROUGH DROPPING DOWN FROM THE NORTHWEST.
CURRENT FORECAST ALREADY HAD CHC SNOW BEGINNING SATURDAY AFTERNOON
THROUGH SATURDAY NIGHT. 06Z AND 12Z GFS RUNS PUSHED OFF START
TIME...KEEPING SATURDAY AFTERNOON DRY...BUT CONTINUED CHC SNOW
THROUGH SUNDAY MORNING. FOR MONDAY AND TUESDAY...RIDGING AT SURFACE
AND ALOFT BEGINS TO BUILD INTO THE NORTHEAST WITH TEMPERATURES
WARMING MORE TO SEASONAL NORMS
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WIND CHILL WRNG FOR TONIGHT AND WED MRNG VTZ001>012-016>019.
NY...WIND CHILL WRNG FOR TONIGHT AND WED MRNG NYZ026>031-034-035-087.
&&

SHORT TERM...KJC
EXTENDED...HANSON
Hazardous weather outlook, Jan 13, 6:15 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
615 AM EST TUE JAN 13 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-131258-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
615 AM EST TUE JAN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
VERMONT...AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY:

AN ARCTIC COLD FRONT WILL MOVE SOUTH ACROSS THE REGION TODAY WITH
SNOW SHOWERS AND SNOW SQUALLS LIKELY...WITH 1 TO 3 INCHES OF SNOW
POSSIBLE. TEMPERATURES WILL BEGIN TO FALL THIS AFTERNOON.

TONIGHT...A WIND CHILL WARNING IS IN EFFECT ACROSS THE REGION. AIR
TEMPERATURES FALLING BELOW ZERO COMBINED WITH GUSTY NORTHWEST WINDS
WILL PRODUCE WIND CHILL VALUES RANGING FROM 30 BELOW ZERO TO 50 BELOW
ZERO.

.DAYS TWO THROUGH SEVEN...

A WIND CHILL WARNING WILL CONTINUE INTO EARLY WEDNESDAY...WITH
WIND CHILL VALUES OF 30 BELOW ZERO TO 50 BELOW ZERO.  AIR
TEMPERATURES ARE EXPECTED TO REMAIN BELOW ZERO THROUGH FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE REQUESTED TO PROVIDE SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Caledonia

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Caledonia forecast zone
Reported by
NEWSPAPER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Addison

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Eastern Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Chittenden

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Eastern Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Franklin

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Eastern Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Eastern Rutland

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Eastern Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Essex

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Essex forecast zone
Reported by
NEWSPAPER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Cold/Wind Chill, Grand Isle

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Grand Isle forecast zone
Reported by
NEWSPAPER
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lamoille

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Lamoille forecast zone
Reported by
NEWSPAPER
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orange

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Orange forecast zone
Reported by
NEWSPAPER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Cold/Wind Chill, Orleans

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Orleans forecast zone
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Addison

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Western Addison forecast zone
Reported by
NEWSPAPER
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Chittenden

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Western Chittenden forecast zone
Reported by
NEWSPAPER
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Franklin

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Western Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Cold/Wind Chill, Western Rutland

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Western Rutland forecast zone
Reported by
NEWSPAPER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Cold/Wind Chill, Windsor

When
January 13, 6:00 PM EST to January 14, 12:00 PM EST
Where
Windsor forecast zone
Reported by
NEWSPAPER

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383120, 5383121, 5383122, 5383123, 5383124, 5383125, 5383126, 5383127, 5383128, 5383129, 5383130, 5383131, 5383132, 5383133, 5383134, 5383237.